I'm a nursing student, but I want to be an ICU nurse when I graduate. This is the way I look at the situation: you should look at all data, and not treat the patient simply based on the MAP (you shouldn't treat the patient based on any number, in fact, it should be based on the numbers plus your assessment and other data). Most ICUs that I know anything about like to keep the MAP at or above 60, ideally. When your patient's MAP is at or above 60, their vital organs (kidneys, brain, etc) are being perfused, and things are as they should be. When the patient's MAP drops below 60, however, you begin to run into some problems. If the MAP drops below 60 and isn't treated, it won't be long until the kidneys decide that they don't want to do their job anymore, and urine production will cease (other bad things will happen, too). Of course, the patient won't instantly go into renal failure or anything terrible as soon as their MAP drops below 60. You don't want to leave it low, nor do you want to fail to intervene, but the patient isn't going to die the instant their MAP hits 59.
If you see that the patient's MAP is hanging at 60, and you aren't comfortable with that, then look at the other data. What has the BP been like in the past few hours? How's the urine output been? Is the patient tachycardic or is their heart rate WNL? Are you measuring CO? If so, how's the cardiac output been looking lately? Is the patient alert, oriented, awake, and neurologically baseline? If the CO, BP, heart rate, urinary output, and other numbers are WNL (as well as your assessment), then a MAP of 60 isn't really anything you have to worry about. You would want to keep a close eye on the patient, that's for sure, but you wouldn't go running to get a fluid bolus in, or rush to start a vasoactive drip.
If the patient begins to exhibit signs of a changing or unstable condition (tachycardia, decreased urine output, decreasing BP, decreasing MAP, maybe decrease in the patient's LOC or orientation, etc) then what are you going to do about it? It's good to have a plan of action in mind before the patient goes south. Is this patient a CHF, or heart failure, patient? Do they have preexisting renal failure? Is it safe to administer a fluid bolus or should you skip that and go straight to a vasopressor? As another poster mentioned, end stage renal failure patients aren't removing fluid effectively, so they wouldn't benefit from a fluid bolus as much as a patient with healthy kidneys. In that situation, just as in the situation of a CHF patient, the risk of bolusing might outweigh the benefits.
Also keep in mind what kind of infusions the patient is getting. Could one of the infusions be affecting the patient's MAP in a negative way? If so, does this infusion need to be stopped, slowed, or changed? Also keep in mind what other issues could cause the MAP to drop. You're in a SICU, so bleeding is a major issue. Most surgical patients are getting heparin, or another anticoagulant, and this only accelerates the bleeding. Has the MAP started dropping suddenly in comparison to where it was an hour ago (or thirty minutes ago)? If so, could this patient be bleeding internally, or at a site that you haven't seen yet? If the MAP is dropping gradually, you need to be a kind of detective. There are a ton of things that could cause this. Is there a medication that could be responsible? Is the CO2 too high? Are the vent settings (as one poster already mentioned) suitable? The list goes on and on, and it's up to you to investigate and discover the cause.
Treating a MAP that is sustaining the patient at a stable state could be more harmful than beneficial. Bolusing a patient (especially an end stage renal failure or CHF patient) could lead to hypervolemia and pulmonary edema. Starting a vasoactive drip could cause tachycardia, arrhythmia, or result in blood being shunted from other parts of the body (as one poster already mentioned). In these situations you really have to assess the situation and not treat based on just one number. Another key thing to keep in mind is the patient's baseline BP before admission. If your patient's blood pressure runs low at baseline, then they can get by with a lower MAP. If, however, your patient is chronically hypertensive, then their MAP shouldn't be allowed to get as low as the patient who is normotensive (or even hypotensive) at baseline. There are a lot of factors that come into play, but the most important thing you can do is assess and remain calm. Don't be quick to bolus the patient, or add a vasopressor when you don't need to. Use your head, look at the trends, continue to monitor the patient, assess the patient's baseline vitals, and then make a decision.